MAUDE Adverse Event Report: WARSAW ORTHOPEDICS CD HORIZON® SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

WARSAW ORTHOPEDICS CD HORIZON® SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Model Number 1554200500
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Pain (1994)
Date of Event 11/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This mdr is being filed for notification purpose only.No clear product identifiers, allegations on product malfunction, or patient symptoms is available.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from a patient via a medtronic representative regarding a rod post-surgery.It was reported that rod broke in her back on (b)(6) 2020 and she has pain.The new surgery will be on (b)(6) 2020.The date of implant was (b)(6) 2020 and the date of explant was (b)(6) 2020.Patient is in pain.Healthcare professional's diagnosis was fracture at the l5 level.Initial surgery in june was for scoliosis, from ¿neck to tail bone¿.There were no issues with the tissue products.On november 11, 2020: nurse interview notes ((b)(6), lpn)- patient came in today for a pre-op px.She stated that she had a rod in her back that "snapped" in half.She is concerned because she is on blood thinners.She is having a lot of back pain r/t this today too.She needs a refill on her medications.Progress note- patient presented to the clinic today for a preop history and physical exam.She is having back surgery done to a reported surgical device malfunction in her back.She states that she had back surgery earlier this summer.She continues to have issues with chronic pain secondary to her back as well as her inflammatory arthritis.Her medications were reviewed.No other recent changes to her medications.She does also follow with rheumatology due to her inflammatory arthritis.She is on medication for her history of dvt and also has hypertension.She also has a history of hepatitis band c infections that were previously treated in the 1990s.She is a smoker.She reports currently smoking up to 2 packs/ day.Her past surgical history was reviewed.Assessment: 1.Preop general exam 2.Postoperative back pain 3.Chronic pain secondary to multiple etiologies 4.Inflammatory arthritis 5.History of dvt in the postoperative setting on chronic anticoagulation with xarelto 6.Opioid dependence with anxiety 7.Cigarette nicotine dependence 8.Copd without exacerbation 9.Hypertension 10.History of previously treated (b)(6) band (b)(6) infections 11.Gastroesophageal reflux disease.Plan: the patient's vital signs are within normal limits today.Her exam is unremarkable today with no acute changes noted.She had lab work done 1 week ago including a cbc that shows no evidence for anemia or leukocytosis.She does have a history of high platelets but her most recent platelet count was within normal limits.A comprehensive metabolic panel is also done that shows fairly normal sugars with a glucose of 108 as well as normal electrolytes.Alkaline phosphatase is mildly elevated at 133 and liver function enzymes are normal.A covid-19 pcr is pending.Encouraged smoking cessation.At this time, she can be cleared for her upcoming back surgery.Follow-up otherwise as needed.She reports understanding and agrees to the plan.Vital signs/nurse notes: reviewed on (b)(6) 2020: patient visited dr.(b)(6).Patient¿s complaint was left-sided lower back pain, right thigh, and hip area pain.History of present illness- patient¿s here for evaluation.She underwent an extensive thoracolumbar reconstructive procedure in june.She states she has been doing well until recently.She has had increased back pain and some radiation to the right hip and thigh.However, she states that she twisted yesterday and had severe pain and had felt a pop in her left lower back.Patient is neurologically intact throughout the lower extremities.Diagnostic image studies- pa and lateral full spine x-rays were ordered.Reason for xrays: postoperative evaluation.These do show an extensive thoracolumbar procedure with instrumentation from the upper thoracic to the pelvis.There is a fracture through the left rod, just proximal to the s1 screw at the l5-s1 level.The right sided rods are intact without any fracture.There does not appear to be any loosening of the spinal implants.She is somewhat coronally decompensated to the left.Diagnosis- status post extensive thoracolumbar reconstructive procedure; fractured left rod; possible pseudoarthrosis l5-s1.Assessment <(>&<)> plan- patient is a little over 4 months postop from her fusion procedure.She did fracture through the left rod at the ls·s1 level.She is having significant discomfort.Dr.Pinto has suggested to repair the fractured rod.They may augment the fusion at that time, in addition to exploring the fusion.The patient states dear understanding and does wish to proceed with the procedure as mentioned.On (b)(6) 2020: patient underwent surgery with dr.(b)(6).Postoperative diagnosis- fracture, left rod at l5-s1.Status post t3 to the sacrum fusion for treatment of severe scoliotic deformity.Probable lumbar pseudoarthrosis, l4-l5.Recurrent low back pain.Failure of conservative care.Procedure- removal of distal fractured rod between l5 and s1.Removal of left s1 screw.Replacement of the left s1 screw with dual heads.Insertion of 2 new rods on the left connecting l3-s 1 and l3 to the iliac screw.Redo posterolateral fusion l4-5.With small infuse kit and crushed cancellous allograft bone.Indications for procedure- approximately 6 months ago, patient underwent a very extensive fusion to the sacrum for treatment of severe scoliotic deformity with sagittal and coronal imbalance.Overall, she was doing very well until a month ago when she developed increased low back pain.New x-rays were obtained and showed evidence of a fractured rod on the left at l5-s1.Ct scan was done, which suggested that the fusion might not be healed at l4- 5.The patient was informed of the results of the tests and the treatment options.It was felt that it would be better to proceed with the surgical repair of the fractured rod and explained that this was the present reason for the fusion.I was concerned that if we did not do that, then she would go on to fracture the right side rods also.The risks, goals and potential complications of the surgical treatment were discussed at length with the patient she elected to proceed with the surgery.Description of procedure- patient was placed prone on the table.Once the spine was exposed, the instrumentation was identified.The left sided rod was identified and the fracture localized.We then removed the set nuts between l5 and s1 as well as the connection to the iliac screw.The distal aspect of the rod, which was fractured, was removed.We then inserted an inge spreader and applied distraction forces and motion was detected at l4-5 confirming the presence of a pseudarthrosis at l4-5.We then removed the left s1 screw, which was loose and then inserted a new screw of larger diameter with dual heads.We obtained good purchase with that screw.The hcp then inserted 2 dominos proximally and contoured 1 rod connecting the medial domino to 1 of the heads of the s1 screw and the second rod connecting the second domino to the second head of the s1 screw into the iliac screw.The fusion masses at l4, l5, and s 1 were decorticated with a bur.A large amount of crushed cancellous allograft bone mixed with small infuse kit was then placed between the decorticated structures of l4, l5 and s1 for repair of the pseudoarthrosis at l4-5.We used infuse because this was a revision case and certainly order maximize the ability for the fusion to heal.Because of the scar tissue, vascularity to that area is limited so that the healing capability would be very limited.So the hcp chose to use allograft bone and i could not use the iliac crest because of the iliac screws present, the chance of healing the fusion was probably about 50% and with the infuse, that increases the possibility of healing close to 90%.X-rays were obtained in ap and lateral position of the lumbar spine, prior to closure, which showed evidence of well-positioned instrumentation.On (b)(6) 2020: discharge summary by (b)(6)- patient underwent instrumentation replacement l5- s1 left, exploration of fusion l4-s1 bilateral, pseudo repair l4-l5 on (b)(6) 2020 by dr.(b)(6).Principal diagnosis causing admission: failure of instrumentation.Follow up- she should return to clinic in 6 weeks or as scheduled.Brief hospital course- patient was admitted to the ward.Procedure- instrumentation replacementl5-s1 left, exploration of fusion l4-s1 bilateral pseudo repair l4-l5.The patient had a stable postoperative course.The patient¿s pain was controlled on medications.The patient¿s pain was well controlled and they met mobility expectations appropriate for the discharge location.Patient has normal bowel and bladder function.Incision is clean, dry, and intact.There were no complications in hospital.On (b)(6) 2021: nurse¿s progress notes- patient presented for a a preop exam for upcoming back surgery.She has had some issues with fractured rods in her back and is having a revision surgery on(b)(6) 2021 with her surgeon dr.(b)(6).She states that she does have some breathing issues sometimes when she lays down.She is interested in trying to quit smoking again.She also has a history of copd and does have a nebulizer at home but does not currently have any medication.She is also wondering if she can get a refill of her pain medications and her medication for insomnia before she leaves for her surgery.She also has a callus on the bottom of her left foot that she would like treated today.She also has some forms that she completed for her advanced directives that she wants to make sure she filled out correctly.She also has a history of dvt and does take xarelto for blood clot prevention.She also has a history of inflammatory arthritis and chronic pain and is on several medications for that.Plan- the patient recently had some blood work done.No signs of anemia or infection currently.We did an ekg today that showed sinus rhythm with a rate of 69.No evidence of any st changes or signs of ischemia.We also did a chest x-ray today that showed no acute findings.She does have some issues with copd and smoking.She is wanting to try to quit smoking again and we agreed to try nicotine gum.We talked about smoking cessation for 6 minutes.I also prescribed treatments for the patient to use at home 4 times a day as needed for shortness of breath.She is on oral steroids due to her history of inflammatory arthritis.She also takes xarelto due to her history of dvt, i did refill her pain medication so that she can pick it up before surgery as well as her refill of her medication for insomnia.We also talked about her advanced directives.I also shaved off the patient's callus on her left foot.She tolerated this well without any complications.I did place a bandage after the procedure.At this time she can be cleared for her upcoming back surgery, she reports understandingand agrees to the plan.Patient had a chest pa and lateral; reason for exam: preop general physical exam; examination date: (b)(6) 2021; chest 2 views (b)(6) 2021; indication- preop evaluation; comparison- (b)(6) 2020; findings- chronic elevation right diaphragm.Right basilar opacities resolved.Left lung clear.Heart size normal.No vascular congestion seen.Reversed right shoulder arthroplasty and long segment posterior thoracolumbar fusion rods noted.Moderate arthritic changes left shoulder; impression- no acute cardiac or pulmonary disease.Patient underwent instrumentation replacement l1-ilium bilateral, exploration of fusion, pseudoarthrosis repair on (b)(6) 2021 by dr.(b)(6).Post op, she was awake and talking initially on arrival, then became progressively less responsive.Assessment/ plan: lumbar spinal stenosis, acute postoperative pain with chronic pain and opioid dependence.Assessment: s/p replacement of instrumentation, t1-ilium; exploration of fusion on (b)(6) 2021 by dr.(b)(6).Patient has post op care per surgery and pain medication.Pre-operative and post-operative diagnoses: fractured rod/ instrumentation failure on the right l4 and s1 and on the left between s1 and left iliac screw.Status post extensive thoracolumbar sacral fusion for treatment of significant scoliotic deformity.Recurrent low back pain.Procedure: removal of fractured rods.Insertion of 4 rod construct between l2 and the pelvis.Removal of right l3 pedicle screw and left l4 pedicle screw.Removal of bilateral sacral screws with reinsertion of new dual head screw on the right s1 pedicle and a regular tulip screw on the left s1 pedicle.Indication for procedure: patient presented with complaints of recurrent low back pain.She felt a loud pop sensation/noise in her back.X-rays were obtained which showed evidence of fracture of the right rod between l4 and s 1 and the left rod between s 1 and the iliac screw.The patient was informed of the results of the tests and the treatment options, which included surgical treatment to repair the fractured instrumentation.Alternatives include continuing conservative care, but it was felt more appropriate to proceed with the surgery.The risks, goals and potential complications of the surgical treatment were discussed with the patient at length.She elected to proceed with the surgery.Description of procedure: patient was placed prone on the table.Once the spine was exposed, instrumentation was identified.We then identified the fractured rod on the right and the fractured rod on the left.Set nuts from l2 down to s1 including the connectors to the i liac screws were removed.The fractured rods were removed.We then checked the s1 screws and they were somewhat looser; they did not offer any resistance to their removal.Therefore, we replaced a dual head screw on the right with a larger diameter dual head screw and the left side we did not have a large enough screw (dual head); therefore, we used a 5 mm pedicle screw.The right l3 and the left l4 screws were removed.The hcp could not detect any obvious motion by applying mechanical force to the fusion.However, the surgeon was concerned that the fusion could still be fairly mature and very thin and, therefore, the surgeon decided to augment the fusion to minimize the risk of breakage of the rods again.The bone was exposed from l3 down to s 1, was decorticated with a bur and grafted with crushed cancellous allograft bone supplemented by a medium infuse kit.We then cut the rods more proximally.Two dominos were inserted into each rod.Two rods were contoured and connected on the left side between a domino and the iliac screw and a second rod between another domino and the sacral screw.On the right side, we put 2 additional rods also.These rods connected the domino to the dual head screw and the second rod on the right side connected the separate domino to the iliac screw.On (b)(6) 2021: dr.(b)(6) procedure notes- preoperative and postoperative diagnoses: fractured rod/ instrumentation failure on the right l4 and s1 and on the left between s1 and left iliac screw.Status post extensive thoracolumbar sacral fusion for treatment of significant scoliotic deformity.Recurrent low back pain.Procedure- removal of fractured rods.Insertion of 4 rod construct between l2 and the pelvis.Removal of right l3 pedicle screw and left l4 pedicle screw.Removal of bilateral sacral screws with reinsertion of new dual head screw on the right s1 pedicle and a regular tulip screw on the left s1 pedicle.Indications for procedure- patient presented with complaints of recurrent lower back pain.She felt a loud pop sensation/ noise in her back.X-rays were obtained which showed evidence of fracture of the right rod between l4 and s1 and the left rod between s1 and the iliac screw.The patient was informed of the results of the tests and the treatment options, which included surgical treatment to repair the fractured instrumentation.The risks, goals, and potential complications of the surgical treatment were discussed.Patient elected to proceed with the surgery.Description of procedure- patient was brought to operating room under general anesthesia.Once the spine was exposed, instrumentation was identified.We then identified the fractured rod on the right and the fractured rod on the left.Set nuts from l2 down to s1 including the connectors to the iliac screws were removed.The fractured rods were removed.We then checked the s1 screws and they were somewhat looser; they did not offer any resistance to their removal.Therefore, we replaced a dual head screw on the right with a larger diameter dual head screw and the left we did not have a large enough head screw (dual head); therefore we used a 5mm pedicle screw.The right l3 and the left l4 screws were removed.The surgeon was concerned that the fusion could still be fairly mature and very thin and therefore decided to augment the fusion to minimize the risk of breakage of the rods again.The rods were cut more proximally.Two dominoes were inserted into each rod.Two rods were contoured and connected on the left side between a domino and the iliac screw and a second rod between another domino and the sacral screw.On the right side, we put 2 additional rods also.These rods connected the domino to the dual head screw and the second rod on the right side connected the separate domino to the iliac screw.The patient tolerated the procedure well and was returned to the recovery room in satisfactory condition.No further complications were reported/ anticipated.

Brand Name
CD HORIZON® SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
WARSAW ORTHOPEDICS
2500 silveus crossing
warsaw IN 46582
Manufacturer (Section G)
WARSAW ORTHOPEDICS
2500 silveus crossing
warsaw IN 46582
Manufacturer Contact
glen belmer
1800 pyramid place
memphis, TN 38132
6122713209
MDR Report Key12776850
Report Number1030489-2021-01353
Device Sequence Number6119599
Product Code KWP
UDI-Device Identifier00613994990679
UDI-Public00613994990679
Combination Product (Y/N)N
PMA/510(K) Number
K113174
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 11/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1554200500
Device Catalogue Number1554200500
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2021
Initial Report FDA Received Date11/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR
Patient SexFemale